Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

October 17, 2021

NWS JSJ issued this special weather statement at Oct 17, 2021, 12:33 PM CDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2021, 12:33 PM CDT (17:33 UTC)
Expired
Oct 17, 2021, 1:15 PM CDT
In force
42 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
30

The radar

The San Juan radar (TJUA), 9 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

503 
WWCA82 TJSJ 171733
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
133 PM AST Sun Oct 17 2021
 
PRZ001-004-171815-
San Juan and Vicinity PR-Eastern Interior PR-
133 PM AST Sun Oct 17 2021

...Strong thunderstorms impacting Caguas, Gurabo, Trujillo Alto and 
Vicinity through 215 PM AST...

At 132 PM AST, Doppler radar was tracking a strong thunderstorm over
Ceiba, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
San Juan, Caguas, Gurabo, Aguas Buenas, Trujillo Alto, Cidra, San
Lorenzo, Juncos, Comerio, Las Piedras, Cayey, Carolina, Santa Clara,
La Fermina, Celada, Bairoa, Parcelas La Milagr, Parcelas La
Milagrosa, Pena Pobre and Parcelas Nuevas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1838 6599 1826 6591 1826 6581 1819 6583
      1812 6588 1812 6592 1810 6593 1807 6601
      1810 6602 1811 6610 1809 6613 1804 6614
      1805 6621 1816 6622 1821 6627 1824 6627
      1828 6622 1826 6619 1830 6606 1839 6603
TIME...MOT...LOC 1732Z 181DEG 6KT 1832 6601 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 17, 9:06 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 17, 9:06 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1006 AM AST Sun Oct 17 2021

.UPDATE...

TJSJ registered abundant moisture with a Total Precipitable Water
of 2.17 inches. From the surface to 3 km, the steering winds were
blowing at around 2 knots with a southwest component. Today's
intense heating combined with sea breeze variations and local
effects will trigger convection across the mountain areas moving
into the San Juan metropolitan area and northeast sections of
Puerto Rico. However, due to the lack of winds, this activity
could spread anywhere after developing, and persistent rains could
produce flooding and even mudslides due to soil saturation.

&&

.AVIATION...

Today we are expecting similar weather conditions to yesterday.
Mainly VFR conditions will prevail through the forecast period.
However, VCTS are expected for TJSJ/TJBQ/JPS btwn 17/17-22z,
resulting in TEMPO groups due to TSRA, low ceilings and reduced
VIS. The USVI will possibly observe VCSH. Winds will remain light
and VRB but with sea breeze variations, and gusty in/near TSRA.

&&

.MARINE...

Local and regional buoys continue indicating seas below 3 feet and
winds below 15 knots. However, thunderstorms will develop across
portions of the local waters this afternoon into the evening;
therefore, mariners should exercise caution around these storms.

&&

.PREV DISCUSSION... /issued 506 AM AST Sun Oct 17 2021/

SYNOPSIS...Light winds, owing to a weak ridge just north of the
area opposing the southerly flow around the tropical Atlantic
ridge nosing into the Caribbean, and some of the best moisture of
the fortnight, will bring another round of showers and
thunderstorms with localized heavy rains to Puerto Rico, and
lighter rains to the U.S. Virgin Islands, today. Decreasing
showers will continue Monday through Wednesday accompanied by
increasing winds. A drying trend thereafter will be briefly
interrupted on Sunday next week by the approach of a weak
tropical wave.

SHORT TERM...Today through Tuesday...

A mid to upper level ridge built north of the local islands and
should linger through early in the workweek, while the upper high
weakens by Monday. At the surface, an induced trough to the
northeast of the Leeward Islands is still maintaining a weak
pressure gradient, and therefore, a very light wind flow. At the
surface, the winds are from the southeast, but remain from the
southwest between 800 to 600 mb. As the trough moves toward the
region, the wind flow is expected to gradually turn more from the
southeast on Monday, and then gradually turn more from the east on
Tuesday, while strengthening a little bit. Through the short-term
forecast period, moisture content below 500 mb will remain high,
with the GFS-forecast sounding shows precipitable water values
ranging between 1.9 to 2.4 inches, and these are the values
currently confirmed by Total Precipitable Water from GOES-16.

Recent satellite and radar imagery early this morning showed a
line of showers that developed over the Caribbean waters. This
activity could be advected across the U.S. Virgin Islands and the
southern municipalities of Puerto Rico in the morning hours. In
the afternoon, as has been the case in the previous days, showers
are expected to develop along the Cordillera Central. Due to
light winds, these showers are expected to be slow moving, and due
to soil saturation from previous rainfall, this activity will
result in an enhanced risk of flooding, mudslides and rapid river
and stream rises. Since the wind flow between 800 to 600 mb is
forecast to be from the southwest, this activity is expected to
move into the northern and eastern part of Puerto Rico including
the Greater San Juan and Bayamon Metropolitan Areas, and also
over the Virgin Islands area later in the afternoon hours. For the
rest of the short-term forecast period, the weather pattern is
not expected to change much, but with the winds backing toward the
southeast on Monday, and from the east on Tuesday, the focus of
afternoon convection is expected to be more seasonal.

LONG TERM...Wednesday through Monday...

By early Wednesday the cold front making its way south over the
western Atlantic will have stalled about 500 miles north of San
Juan with a band of moisture between it and the local islands.
This will open a path for tropical waves to once again migrate
through the area with one at about 57 degrees west on Wednesday
morning. This particular wave is depicted as have a forward area
of moisture and a following band, with rather dry conditions along
the axis most prominently at 700 mb. Moisture at lower levels
will still be rich over the forecast area and allow for good
shower and some thunderstorm activity, especially since 500 mb
temperatures will be bottoming out about this time near minus 6.5
degrees. The forward band of moisture will be arriving early
Thursday with the crest of the wave expected to pass through
Puerto Rico later that afternoon. Those in the U.S. Virgin Islands
need only subtract 2 to 3 hours. The moisture field behind the
wave will stretch and thin out and pass through during the
evening on Thursday. Between Friday and Sunday good moisture
dapples the forecast like sunlight on the forest floor and will
allow for scattered showers in our typical diurnal pattern of
night and early morning showers in the east and showers and
isolated thunderstorms in the west. Flow will by then, be nearly
easterly, favoring neither the north nor the south. Then, to wrap
up the weekend, a band of drier air passes through the area
Sunday night and Monday morning. Showers should be much more
sparse then, although this far out there is considerable
uncertainty with regard to the survivability of the band of such
dry air.

At upper levels high pressure dominates the Caribbean, but its
influence is weaker east of the Leeward Islands and by Sunday into
Monday a strong TUTT low digs south southwest into the tropical
Atlantic Ocean east of 50 degrees west. This will force winds
from the north at upper levels over the local area. The ridge of
high pressure at 500 mb never leaves the local area during the
period and in general supports the formation of a modestly drier
mid-level layer over the weekend that will also stifle but not
strangle shower formation over the area--especially over western
Puerto Rico during the afternoons.

AVIATION...Mainly VFR conditions expected to prevail til 17Z.
VCSH are expected to continue for the USVI and Leeward terminals.
Areas of SHRA/TSRA are expected to form aft 17/17Z leading to
VCTS for TJBQ/TJSJ with mtn obscurations and MVFR/IFR conds.
Winds will remain light, out of the southeast at the surface at
around 5 knots, with sea breeze variations and stronger gusts nr
TSRA. Winds alf will be variable and less than 15 knots blo FL
540.

MARINE...Seas will remain relatively tranquil through mid-week
this week. East to east southeast winds will increase during the
week and a northerly swell will arrive mid week, pushing seas up
to 5 feet by Thursday. Seas should remain below 7 feet Friday and
Saturday, but at this point small craft advisories for the outer
Atlantic waters and the Anegada Passage cannot be ruled out.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  88  77 /  80  50  50  50
STT  86  78  87  78 /  60  60  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....GL
PUBLIC DESK...CVB
Hazardous weather outlook, Oct 17, 2:49 AM CDT, 9 hours 44 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
345 AM AST domingo 17 de octubre de 2021

AMZ710>745-PRZ001>013-180745-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-
345 AM AST domingo 17 de octubre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Esta noche

.Tronadas...Tronadas con lluvia fuerte y vientos en rafaga son
probables esta tarde para sectores del interior y mitad norte.

.Inundaciones...Lluvia de moderada a fuerte pudiera resultar en
inudaciones urbanas y de riachuelos.

.Calor...Vientos leves del sur sureste con brisa marina y humedad alta
pudiera resultar en indices de calor de 100 a 103 grados.

.Dias dos hasta el siete...lunes a sabado

El riesgo moderado de corrientes marinas regresara para tarde el martes.
Existe el potencial de aguaceros y tronadas para cada dia. Algunos
lugares pudieran experimentar indices de calor por encima de 102
grados.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-180745-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
345 AM AST domingo 17 de octubre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Esta noche

.Tronadas...Existe el riesgo de tronadas con lluvia fuerte y vientos
breves en rafaga para avanzada la tarde y esta noche a traves de las
Islas Virgenes Estadounidenses.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones urbanas
y de cunetas.

.Dias dos hasta el siete...lunes a sabado

Se espera que regrese el riesgo moderado de corrientes marinas
regrese el miercoles y pudiera ser alto para Santa Cruz el viernes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Local storm report, Oct 17, 9:42 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1042 AM AST SUN OCT 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      SAN JUAN                18.41N 66.06W
10/16/2021                   SAN JUAN           PR   911 CALL CENTER

            TWO PEOPLE TRAPPED INSIDE A VEHICLE IN CALLE 5
            INTERSECTION WITH CALLE 16SE IN URBANIZATION CAPPARA
            TERRACE DUE TO FLOODING FROM A SMALL STREAM GOING OUT OF
            ITS BANKS.

0256 PM     FLASH FLOOD      SAN JUAN                18.41N 66.06W
10/16/2021                   SAN JUAN           PR   911 CALL CENTER

            A VEHICLE WITH PEOPLE INSIDE WAS TRAPPED IN EXPRESSO LAS
            AMERICAS, EXIT 5B, IN THE DIRECTION FROM CAGUAS TO SAN
            JUAN.

0455 PM     DEBRIS FLOW      COMERIO                 18.22N 66.22W
10/16/2021                   COMERIO            PR   911 CALL CENTER

            MUDSLIDE REPORTED ALONG ROAD PR-156 NEAR THE INTERSECTION
            WITH ROAD PR-776.

&&

GLOJERO
Special weather statement, Oct 17, 12:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
133 PM AST Sun Oct 17 2021

PRZ001-004-171815-
San Juan and Vicinity PR-Eastern Interior PR-
133 PM AST Sun Oct 17 2021

...Strong thunderstorms impacting Caguas, Gurabo, Trujillo Alto and
Vicinity through 215 PM AST...

At 132 PM AST, Doppler radar was tracking a strong thunderstorm over
Ceiba, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Juan, Caguas, Gurabo, Aguas Buenas, Trujillo Alto, Cidra, San
Lorenzo, Juncos, Comerio, Las Piedras, Cayey, Carolina, Santa Clara,
La Fermina, Celada, Bairoa, Parcelas La Milagr, Parcelas La
Milagrosa, Pena Pobre and Parcelas Nuevas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1838 6599 1826 6591 1826 6581 1819 6583
      1812 6588 1812 6592 1810 6593 1807 6601
      1810 6602 1811 6610 1809 6613 1804 6614
      1805 6621 1816 6622 1821 6627 1824 6627
      1828 6622 1826 6619 1830 6606 1839 6603
TIME...MOT...LOC 1732Z 181DEG 6KT 1832 6601

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 12:24 PM CDTAreal Flood AdvisoryJSJ77 min
Oct 17, 12:49 PM CDTAreal Flood AdvisoryJSJ55 min
Oct 17, 1:05 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 17, 1:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 17, 1:55 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 17, 2:31 PM CDTAreal Flood AdvisoryJSJ119 min
Oct 17, 1:26 AM CDTAreal Flood AdvisoryJSJ64 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.